Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 76, NWS New Orleans, LA

July 22, 2002Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 22, 2002, 1:47 PM CDT for Harrison County, Jackson County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2002, 1:47 PM CDT (18:47 UTC)
Expired
Jul 22, 2002, 2:45 PM CDT
In force
58 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Harrison County, MS, Jackson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 221847 CCA
SVRNEW
MSC047-059-221945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
143 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF BILOXI
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI
  

* UNTIL 245 PM CDT

* AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS JUST NORTH OF                    
  BILOXI...MOVING SOUTHEAST AT 10 MILES AN HOUR.

DIME SIZE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS. TAKE 
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3052 8910 3035 8901 3044 8876 3062 8885

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:45 AM CDT, 11 hours 2 minutes earlier.

Area forecast discussion, Jul 22, 2:45 AM CDT, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
245 AM CDT MON JUL 22 2002

MAIN FORECAST CHALLENGE WILL BE PRECIPITATION CHANCES THROUGH THE
WEEK. AFTER A RATHER ACTIVE DAY FOR CONVECTION YESTERDAY...MORE
APPEARS TO BE IN THE OFFING NEARLY DAILY THIS WEEK AS A WEAK
MID/UPPER LEVEL TROUGH OR CYCLONIC SHEAR AXIS RESIDES OVER THE
SOUTHEASTERN U.S DURING THE PERIOD. THIS CYCLONIC SHEAR AXIS IN
COMBINATION WITH RELATIVELY COOL MID LEVEL TEMPERATURES...A VERY
MOIST AIRMASS...AND STRONG DAYTIME HEATING SHOULD SET THE STAGE FOR
DAILY MAINLY AFTERNOON AND EVENING CONVECTION. MODELS FORECAST WEAK
SHORTWAVES TO ROTATE AROUND AN UPPER RIDGE BUILDING ACROSS THE
SOUTHERN PLAINS AND ROCKIES AND INTO THE SOUTHEAST U.S. TROUGH...
WITH THE MOST POTENT OF THESE SHORTWAVES MOVING INTO THE SOUTHEAST
ON WEDNESDAY. MODELS KEEP THE AIRMASS QUITE MOIST AND UNSTABLE
THROUGH THE PERIOD WITH PWS HOVERING AROUND 2 INCH TODAY AND AGAIN
ON WEDNESDAY AFTER PERHAPS SOME DRYING TAKING PLACE ON TUESDAY AND
AGAIN LATE IN THE WEEK. IT APPEARS THAT THE BEST CHANCES FOR
PRECIPITATION WILL BE TODAY OVER THE EASTERN HALF OF THE FORECAST
AREA CLOSER TO THE VICINITY OF THE THE SHEAR AXIS AND AGAIN ON
WEDNESDAY WHEN THE STRONGER SHOWRTWAVE ROTATES INTO THE SOUTHEAST
CONUS AS A WEAK SURFACE FRONTAL BOUNDARY ASSOCIATED WITH THIS
SHORTWAVE PUSHES SOUTH ACROSS THE LOWER MISSISSIPPI VALLEY NORTH OF
THE FORECAST AREA.

AS FAR AS TEMPERATURES ARE CONCERNED...RATHER HOT CONDITIONS WILL
PREVAIL EACH DAY...A LITTLE ABOVE CLIMATOLOGICAL NORMALS...WITH LOW
LEVEL THICKNESSES REMAINING NEARLY STEADY THROUGH THE WEEK. HOWEVER
CONDITIONS...PARTICULARLY OVERNIGHT TEMPERATURES...WILL REMAIN BELOW
HEAT ADVISORY CRITERIA.

PRELIMINARY NUMBERS FOLLOW...

MCB 93/73/93/73 5231  BTR 93/73/93/74 4131
MSY 93/76/93/76 5231  GPT 93/74/93/74 5242

.NEW...NONE
LA...NONE.
MS...NONE.

11

In the hours before

Special weather statement, Jul 22, 11:00 AM CDT, 2 hours 47 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT MON JUL 22 2002

...HEAT INDEX VALUES 100 TO 105 DEGREES THIS AFTERNOON...

.SYNOPSIS...WEAKENING HIGH PRESSURE AFFECTING THE CENTRAL GULF COAST
REGION WILL AGAIN LEAD TO ANOTHER HOT DAY ACROSS SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI. A WEAK UPPER LEVEL DISTURBANCE OVER THE
SOUTHEAST UNITED STATES WILL RESULT IN THE DEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS
EVENING.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. IN ADDITION TO FREQUENT LIGHTNING...A FEW
OF THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND
LOCALLY HEAVY RAIN.

.HEAT...
TEMPERATURES THIS AFTERNOON WILL BE IN THE LOWER TO MID 90S WITH HEAT
INDICES RANGING FROM 100 TO 105 DEGREES.

.ACTIONS...
NONE AT THIS TIME.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Local storm report, Jul 22, 12:18 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
1218 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    NEW LKFRNT ARPT           LA   MARINE THUNDERSTORM WIND
07/21/02   ORLEANS                        GUST OF 40 KNOTS REPORTED
                                          BY NEW ORLEANS LAKEFRONT
                                          AIRPORT ASOS.

0630 PM    HARAHAN                   LA   WIND DAMAGE
07/21/02   JEFFERSON                      THUNDERSTORM WIND GUSTS
                                          DOWNED SEVERAL TREES
                                          REPORTED BY JEFFERSON
                                          PARISH SHERIFFS OFFICE.

0630 PM    DESTREHAN                 LA   WIND DAMAGE
07/21/02   ST. CHARLES                    THUNDERSTORM WIND GUSTS
                                          DOWNED A LARGE TREE
                                          REPORTED BY ST. CHARLES
                                          EMERGENCY PREPAREDNESS.
Local storm report, Jul 22, 1:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
113 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    1 W TYLERTOWN             MS   .75 INCH HAIL
07/22/02   WALTHALL                       REPORTED BY BROOKHAVEN
                                          MHP.

0105 PM    TYLERTOWN                 MS   WIND DAMAGE
07/22/02   WALTHALL                       THUNDERSTORM WIND GUST
                                          DOWNED SEVERAL TREES AND
                                          DAMAGED ONE MOBILE HOME
                                          REPORTED BY BROOKHAVEN MHP.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:56 PM CDTSevere Thunderstorm WarningLIXWalthall49 min
Jul 22, 1:46 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson59 min
Jul 22, 1:49 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson56 min
Jul 22, 3:29 PM CDTSevere Thunderstorm WarningLIXHancock61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.